Meds

People taking migraine drugs together with some antidepressants are at risk of a life-threatening condition, health officials warned Wednesday.

People taking migraine drugs together with some antidepressants are at risk of a life-threatening condition, health officials warned Wednesday. (07-19) 13:22 PDT WASHINGTON, (AP) —
Serotonin syndrome can occur when migraine headache drugs called triptans are taken with antidepressants known as selective serotonin/norepinephrine reuptake inhibitors, or SSRIs and SNRIs. The syndrome occurs when the body has too much of the nervous system chemical serotonin.

Patients taking the drug combination can experience restlessness, hallucinations, loss of coordination, fast heart beat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting and diarrhea, the FDA said.

Commonly prescribed SSRIs include Prozac, Zoloft, Paxil and Lexapro. SNRIs include Cymbalta and Effexor. Triptans include Amerge, Axert, Imitrex and Zomig.

The FDA asked the manufacturers of all three types of drugs to update their prescribing information to warn of the potential risk of serotonin syndrome.

Patients taking a triptan with either an SSRI or SNRI should talk to a doctor before stopping their medications, the FDA said.
___
FDA health advisory:

www.fda.gov/cder/drug/advisory/SSRI_SS200607.htm

URL: http://sfgate.com/cgi-bin/article.cgi?file=/n/a/2006/07/19/national/w132235D79.DTL

Leave a Reply